MAUDE Adverse Event Report: SPINAL ELEMENTS, INC ORTHOPEDIC SURGICAL DRILL CARTRIDGE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SPINAL ELEMENTS, INC ORTHOPEDIC SURGICAL DRILL CARTRIDGE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 75311-095
Medical Device Problem Codes Fracture (1260); Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/27/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
During the review of dhr, it was concluded that the product was inspected and accepted for use by quality control department and met all specified parameters of the quality inspection process (qip) with no associated nonconformance.Returned device was visually inspected, functionally tested and the complaint was confirmed.The device tip is missing.The swaging is intact.The condition suggests the swaging yielded to the excessive force.The device otherwise meets dimensional specifications, except for the disassembled and missing tip.The root cause is unknown, but may be the result of surgical technique (excessive torsional force) and possible anatomical conditions, causing seizing of the drill tip in the bone.
 
Event or Problem Description
Reportedly during decortication of lamina at l4-l5, the orthopedic drill tip fractured off inside the lamina.Surgeon was unsuccessful at retrieving the tip.He elected to leave the device tip in place.He selected a different trajectory around it to complete the spinal fusion case.Bilateral posterior fixation was achieved.

Brand Name
ORTHOPEDIC SURGICAL DRILL CARTRIDGE
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SPINAL ELEMENTS, INC
3115 melrose drive, suite 200
carlsbad CA 92010
Manufacturer Contact
peter perhach
3115 melrose dr
carlsbad, CA 92010
MDR Report Key17871175
Report Number3004893332-2023-00004
Device Sequence Number5493527
Product Code LXH
UDI-Device Identifier00840606158237
UDI-Public(01)00840606158237(10)221354(11)211214
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75311-095
Device Lot Number221354
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/29/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/27/2023
Initial Report FDA Received Date10/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/14/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age78 YR
Patient SexMale